I am a 41 yo W/F. I had chest pains and was diagnosed with gallstones on February 3. I had an ERCP to remove stones blocking the bile duct on 2/3, followed by gallbladder removal on 2/4. I was released from the hospital later that day. I took one vicadin for pain that evening and one the next day. That evening, I started itching. I called my DR and he said probably an allergic reaction to vicadin - stop taking and it will clear. The itching got worse and worse. A Bilirubin test two weeks after surgery showed 2.6 (pre-surgery was 4.5). A third test the next week showed Bilirubin at 3.8. I had a second ERCP later that week to check for more stones and leaks/tears/etc. Results showed no more stones, everything functioning normally. Had a CAT scan last Monday, showed nothing. My DR suggests drug-induced cholestasis as the diagnosis. Last blood test showed Bilirubin at 5.5 and Alkaline phosphatase at 225, down from 250 one week earlier. Four weeks after surgery I am going out of my mind with painful itching. I am on Ursodiol 300 MG, 3xday, but it doesn't seem to make a difference. Dr says this just needs to work itself out of my system, and could take anywhere from 2 weeks to 5 months. At what point do I see a liver specialist? At what point do I have a liver biopsy, and what will this test be able to tell us that the others can't? Is it possible that the ERCP and CAT scan missed a leak or obstruction? Are there any other tests I should have?
I would consider seeing a liver specialist if the bilirubin continues to rise. Diseases like primary biliary cirrhosis can present with abnormal liver function tests and itching. Further tests, like testing for the anti-mitochondrial antibody, can be considered.
An ultrasound should be considered in conjunction with the CT scan to rule out a bile duct leak.
If the GI system has been completely evaluated without a cause, hemolytic anemia can also lead to an elevation of bilirubin. Further blood tests, and a evaluation by a hematologist, can be considered if this is suspected.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I was just curious as to why you are taking Urso? Have you ever been diagnosed with PSC (Primary Sclerosing Cholangitis)? The symptoms you are discribing are the same as my husbands, who was diagnosed with PSC a year ago...
Is the doc checking out your liver and how about your pancreas? I was told I was having a "drug reaction" after a surgery too and it turns out they were wrong and I had somehow contracted hepatitis, somehow I picked that up at the out patient clinic unfortunately. I never had raised enzymes prior or any type of symptom, I was quite sick and miserable before they finally checked me for hep. Has your doc suggested anything besides the drug reaction? I'd get checked for hep. A, B and C. I'd ask for a referral to a Heptologist or see another doc or something if you can't get him to help diagnose you correctly, if it was a drug reaction then when you stopped the drug it would have started to ease up I'd think. The itching will drive you crazy as you know. Sorry you are going through this, I know how horrible it can be.
Something is up with all that itching and the raised liver enzymes.
I was checked for Primary Biliary Cirrhosis and Autoimmune cholangiopathy, and was negative for both. What what I understood from the DR, the Urso is suppose to inhibit the intestine from absorbing bilirubin, and thereby let it pass through the system instead of being reabsorbed and sent back to the liver. Hopefully, this will lower my br count. It's not working yet, though! Is your husband taking any medication?
I contacted my DR's office today, to confirm they had tested for Hep - and they hadn't! So, they added it to the other blood work for tomorrow. The DR also referred me to a specialist in a larger city - I can't get in until the 29th. They say that's good - usually it takes 2 - 3 months (gads).
My husband is taking Urso as well. He was tested for PSC (primary sclerosing cholangitis) with an ERCP and that is when he was dignosed. His itching has been severe the last two weeks and the Dr. put him on prednisone (this is also for his active Crohn's disease) as well as Cholestyramine which is an oral powder he mixes in OJ. The itching has subsided some but he is also scheduled for an ultrasound to determine if he has a possible blockage.
I recently had my gall bladder removed after experiencing extreme abdominal pain, finding gall stones in my gall bladder through an ultrasound, having elevated liver enzymes and bilirubin levels (dark urine). It has been almost 1 week post surgery and I continue to experience a constant dull aching pain in my abdominal region and SEVERE itching all over my skin. My urine is also dark again. My doctor recently ordered blood work done to check my liver enzyme levels. I'm guessing I am going through some of the same symptoms as those stated by others. How were you able to get the itching under control???......I can't sleep and am going insane!!! What should I tell my doctor when I go to see him next week??? Please help!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.